Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 254, NWS North Platte, NE

September 8, 2000Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 8, 2000, 7:58 PM CDT for Hayes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2000, 7:58 PM CDT (00:58 UTC)
Expired
Sep 8, 2000, 8:30 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hayes County, NE

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 090101 COR
SVRLBF
NEC085-090130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT FRI SEP 8 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAYES COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF HAYES CENTER...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER FARM AND RANGELANDS OF EASTERN HAYES COUNTY THROUGH 830 PM
  CDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4037 10107 4036 10078 4068 10079 4069 10106

$$
DJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:47 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Sep 8, 2:47 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
247 PM CDT FRI SEP 8 2000

SURFACE TEMPERATURES AND DEWPOINTS ON INCREASE ACROSS CWFA THIS
AFTERNOON WITH GOOD SURFACE TO 850 MB WARM AIR ADVECTION AND FEW
CLOUDS TO LIMIT INSOLATION. AT 18Z TROUGH STRETCHED FROM NW SD SOUTH
THROUGH NEB PANHANDLE TO OK PANHANDLE. AT UPPER LEVELS...MAIN H5
TROUGH MOVING INTO NW CONUS AND POTENT VORT MAX EVIDENT ON WV
IMAGERY MOVING INTO SW UTAH. FORECAST CHALLENGE IS THUNDERSTORM POPS
AS THIS SHORTWAVE MOVES NORTHEAST ACROSS FORECAST AREA TONIGHT AND
THEN TEMPERATURES OVER WEEKEND AS UPPER LEVEL TROUGH BRUSHES BY TO
NORTH AND PUSHES ANOTHER COLD FRONT THROUGH AREA.

FORECAST MODELS MORE AMPLIFIED WITH 4 CORNERS SHORTWAVE THAN
PREVIOUS RUN. ETA AND NGM HAD BETTER PLACEMENT OF CENTER OF ROTATION
AT 18Z...WITH AVN TOO FAR SOUTH. IN LONGER TERM THOUGH...NGM IS MORE
AGGRESSIVE WITH COLD AIR RUSHING SE INTO WRN NEB SATURDAY WITH ETA
AND AVN HOLDING OFF UNTIL SATURDAY NIGHT FOR COLD FRONTAL PASSAGE.
ETA ALSO PREFERRED FOR TEMPERATURE GUIDANCE...AS AVN AND NGM MOS
FROM YESTERDAY WERE TOO COOL WITH LOWS LAST NIGHT AND TEMPS TODAY.
THUS ETA MODEL OF CHOICE WITH TEMPERATURES TRENDED CLOSER TO ETA
FORECAST SURFACE READINGS THAN MOS GUIDANCE.

STRONG SHORTWAVE ALREADY PRODUCING LOTS OF LIGHTNING STRIKES ACROSS
4 CORNERS INTO CENTRAL CO WILL MOVE NORTHEAST INTO WRN NEB TONIGHT.
Q-VECTOR CONVERGENCE AND OMEGA FIELDS POINT TOWARD CENTRAL AND
NORTHERN LBF PANHANDLE ZONES FOR BEST LIFT WITH FEATURE AROUND 06Z.
INSTABILITY...INDICATED BY H7-H5 LAPSE RATES...CAPES AND LI/S FAVOR
N CENTRAL ZONES AT THIS TIME AND THEN SHIFT TO NE ZONES LATE
TONIGHT. MOISTURE WILL BE LIMITING FACTOR FOR WEST WITH PRECIP H20
AND HIGHER 850 MB DEWPOINTS OVER EASTERN HALF OF STATE. 850 MB WINDS
IN EXCESS OF 50KTS ALSO WILL AID TSRA IN NE ZONES. WENT CLOSE TO
PREVIOUS FORECAST WITH 30 PERCENT POPS FOR ALL BUT SHERIDAN COUNTY
AND COUNTIES ALONG SOUTHERN TIER OF CWFA. SCATTERED CLOUDS AND 850
JET WILL KEEP WINDS COUPLED TONIGHT WITH BREEZY CONDITIONS IN
NORTHEAST ZONES.

COULD SEE SOME LINGERING SHOWERS IN NORTHEAST ZONES EARLY AS
SHORTWAVE DEPARTS...OTHERWISE MOSTLY SUNNY AND WARM WITH DOWNSLOPE
SW-W FLOW DEVELOPING BEHIND SURFACE TROUGH. COLD FRONT PUSHES SE
THROUGH AREA SATURDAY NIGHT BUT EXPECT ONLY SOME CLOUDS AND MAINLY
DRY FROPA WITH MOISTURE PUSHED WELL TO EAST BY THAT TIME.

LATEST MRF SHOWS NEXT UPPER LEVEL TROUGH AND FROPA MONDAY NIGHT AND
TUESDAY AND THEN WRN CONUS RIDGE REBOUNDS TOWARD MIDDLE OF WORKWEEK.
PLACED CHANCE FOR TSRA IN NORTHERN ZONES FOR MONDAY WITH TEMPERATURES
CLOSE TO GUIDANCE WITH WARM UP TUESDAY AND WEDNESDAY.

.LBF...NONE
SHEETS

In the hours before

Local storm report, Sep 8, 7:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
738 PM CDT FRI SEP 8 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    7 E HAMLET                NE   .75 INCH HAIL
09/08/00   HAYES

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:07 PM CDTSevere Thunderstorm WarningLBFHayes53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.